Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 211, NWS Omaha, NE

August 16, 2016Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2016, 7:30 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 7:30 PM CDT (00:30 UTC)
Expired
Aug 16, 2016, 8:15 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Antelope County, NE, Knox County, NE

The radar

The Omaha radar (KOAX), 180 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:36 PM CDTHAIL 1.758 N Neligh, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KOAX 170030
SVROAX
NEC003-107-170115-
/O.NEW.KOAX.SV.W.0211.160817T0030Z-160817T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN NORTHEASTERN NEBRASKA...
  NORTHERN ANTELOPE COUNTY IN NORTHEASTERN NEBRASKA...

* UNTIL 815 PM CDT

* AT 730 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTH OF ORCHARD TO 10 MILES NORTH OF
  NELIGH...MOVING SOUTH AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NELIGH...CLEARWATER...ORCHARD...BRUNSWICK...
  ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 45.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
      4210 9810 4221 9831
TIME...MOT...LOC 0030Z 337DEG 13KT 4246 9823 4227 9800 

HAIL...1.50IN
WIND...60MPH
 
$$

DERGAN
2 follow-up statements
257 
WWUS53 KOAX 170041
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
741 PM CDT TUE AUG 16 2016

NEC003-107-170115-
/O.CON.KOAX.SV.W.0211.000000T0000Z-160817T0115Z/
KNOX NE-ANTELOPE NE-
741 PM CDT TUE AUG 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN KNOX AND NORTHERN ANTELOPE COUNTIES...

AT 740 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF ORCHARD TO 7 MILES NORTH OF
NELIGH... MOVING SOUTHEAST AT 15 MPH. GOLF BALL HAIL WAS REPORTED 8
MILES NORTH OF NELIGH AT 736 PM.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NELIGH...CLEARWATER...ORCHARD...BRUNSWICK...
ROYAL AND ASHFALL FOSSIL BEDS STATE HISTORICAL PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 45.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 329 AND 349.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
      4210 9810 4221 9831
TIME...MOT...LOC 0040Z 337DEG 13KT 4243 9821 4224 9798 

HAIL...1.75IN
WIND...60MPH
 
$$

DERGAN
279 
WWUS53 KOAX 170107
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT TUE AUG 16 2016

NEC003-107-170115-
/O.EXP.KOAX.SV.W.0211.000000T0000Z-160817T0115Z/
KNOX NE-ANTELOPE NE-
807 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOX AND NORTHERN
ANTELOPE COUNTIES WILL EXPIRE AT 815 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM. HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH A THUNDERSTORM
MOVING SOUTHEAST FROM ROYAL.

LAT...LON 4222 9830 4254 9831 4233 9786 4207 9785
      4210 9810 4221 9831
TIME...MOT...LOC 0102Z 337DEG 13KT 4243 9821 4224 9798 

$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:33 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 16, 6:33 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT TUE AUG 16 2016

.SHORT TERM...(tonight through Friday)
Issued at 345 PM CDT Tue Aug 16 2016

Forecast concerns tonight will be precipitation coverage/chance
of thunderstorms.

Latest radar/satellite imagery highlight a couple of areas of
showers and thunderstorms. The area over the Omaha/Council Bluffs
area has lingered through the afternoon hours and is in a fairly
narrow area. Steep lapse rates remain in place with 13-16 deg
dewpoints pooled in this area. mid level warm air advection
persists this evening as they push eastward ahead of the mid level
shortwave. The low level jet increases this evening across
northeast Kansas and this could help promote thunderstorm
activity. Recent experiment HRRR/SPC HRRR linger storms in
southeast Nebraska and southwest Iowa.  Will maintain isolated to
scattered pops for this area.

Other areas of concern are over parts of Minnesota. These storms
are tracking south toward an area of favorable CAPE and along the
instability axis. A 0-3km wind max is associated with the stronger
cluster and tends to stay north of the area. SPC has broadened
it's slight risk and the marginal risk remains in the area where
we have storms mentioned. The experimental HRRR/SPC HRRR/RAP do hint
at the potential for storms in northeast Nebraska into Iowa...so
do mention pops here.

The pesky trough shifts to the east Wednesday with mid level
ridging, thus have a mainly dry forecast and high temperatures in
the 80s to around 90. There is a slight chance for thunderstorms
in northeast Nebraska late Wednesday night.

The next best chance for thunderstorms will be Friday. The models
have slowed the front down, however we do have likely rain chances
for Friday afternoon for parts of the area.

.LONG TERM...(Friday night through Tuesday)
Issued at 345 PM CDT Tue Aug 16 2016

Thunderstorms continue Friday night as the leading portion of the
h5 trough moves in. Trailing energy may linger the storm chances
into Saturday, however there is good north flow behind the front.
Much cooler for the weekend with highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 16 2016

VFR conditions are expected through the TAF period. Scattered
thunderstorms are possible at the sites and did include a VCTS for
KLNK AND KOMA for the evening.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Kern
Hazardous weather outlook, Aug 16, 5:35 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT TUE AUG 16 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 PM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING IN
NORTHEAST NEBRASKA WITH LARGE HAIL THE PRIMARY THREAT. OTHER
STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND SOUTH OF
INTERSTATE 80. HOWEVER SEVERE STORMS ARE NOT LIKELY WITH THIS
ACTIVITY.

THEN AFTER MIDNIGHT...A FEW THUNDERSTORMS ARE STILL POSSIBLE IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AS A WEAK SURFACE BOUNDARY
SLIPS SOUTHEAST. THIS ACTIVITY SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE
THURSDAY NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH
THE REGION. A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE
IS ALSO A CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

In the hours before

Local storm report, Aug 16, 6:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             WAVERLY                 40.91N 96.53W
08/16/2016  E0.75 INCH       LANCASTER          NE   LAW ENFORCEMENT

            VIA STATE PATROL AT MILE MARKER 409

&&

BKERN
Special weather statement, Aug 16, 6:49 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT TUE AUG 16 2016

NEZ066-068-089-090-170030-
JOHNSON NE-GAGE NE-LANCASTER NE-OTOE NE-
649 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAGE...NORTHWESTERN
JOHNSON...SOUTHWESTERN OTOE AND SOUTHEASTERN LANCASTER COUNTIES UNTIL
730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PANAMA...OR 19 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HICKMAN...FIRTH...STERLING...PANAMA...DOUGLAS...ADAMS AND WAGON TRAIN
STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4046 9664 4065 9662 4064 9632 4044 9635
TIME...MOT...LOC 2349Z 274DEG 10KT 4056 9654

DERGAN
Local storm report, Aug 16, 6:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NE CROFTON           42.83N 97.36W
08/16/2016  E1.75 INCH       CEDAR              NE   PUBLIC

            VIA SOCIAL MEDIA

&&

BKERN
Special weather statement, Aug 16, 6:54 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE AUG 16 2016

NEZ011-012-170045-
KNOX NE-CEDAR NE-
654 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 745 PM CDT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 12 MILES SOUTH OF TYNDALL...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YANKTON...SANTEE...LEWIS AND CLARK STATE RECREATION AREA AND GAVINS
POINT DAM AND CAMPGROUNDS.

THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 209 AND 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4284 9769 4286 9761 4285 9756 4286 9750
      4285 9744 4287 9742 4287 9738 4286 9735
      4277 9734 4273 9790 4280 9791 4282 9788
      4286 9788 4287 9786
TIME...MOT...LOC 2354Z 264DEG 22KT 4281 9780

DERGAN
Local storm report, Aug 16, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 N CROFTON             42.85N 97.50W
08/16/2016  E2.00 INCH       KNOX               NE   PUBLIC

&&

BKERN
Special weather statement, Aug 16, 7:25 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
725 PM CDT TUE AUG 16 2016

NEZ066>068-170115-
CASS NE-LANCASTER NE-OTOE NE-
725 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...NORTHWESTERN
OTOE AND EAST CENTRAL LANCASTER COUNTIES UNTIL 815 PM CDT...

AT 725 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WAVERLY...OR 9 MILES EAST OF LINCOLN...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALMYRA AND EAGLE.

THIS INCLUDES HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 472 AND 478.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4077 9660 4087 9660 4090 9650 4078 9627
      4064 9637
TIME...MOT...LOC 0025Z 304DEG 9KT 4081 9650

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:25 PM CDTSpecial Weather StatementOAXLancaster50 min
Aug 16, 7:34 PM CDTAreal Flood AdvisoryOAXCass, Lancaster3 hr
Aug 16, 7:39 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe51 min
Aug 16, 8:10 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe50 min
Aug 16, 8:54 PM CDTSpecial Weather StatementOAXGage51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.